Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 79, NWS Duluth, MN

July 17, 2017Carlton County, Pine County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Jul 17, 2017, 7:17 PM CDT for Carlton County, Pine County, Minnesota; Douglas County, Wisconsin. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2017, 7:17 PM CDT (00:17 UTC)
Expired
Jul 17, 2017, 8:00 PM CDT
In force
43 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carlton County, MN, Pine County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 52 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 3:21 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3117 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3117 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
2.0
Supercell composite
13.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:24 PM CDT, 53 minutes earlier.

Area forecast discussion, Jul 17, 6:24 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
624 PM CDT Mon Jul 17 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 335 PM CDT Mon Jul 17 2017

At 330 PM, storms were rapidly developing just west of the CWA. A
new severe thunderstorm watch was just issued by the Storm
Prediction Center, for much of our northeast Minnesota CWA, the
western Lake Superior Nearshore waters and far northwest
Wisconsin. Temperatures had soared to near 90 in the Brainerd
Lakes region, although showers and storms north of the Iron Range
had limited temps into the 70s and lower 80s. Dewpoints were in
the low to mid 70s across much of northeast Minnesota, in the warm
sector ahead of the frontal boundary moving into western MN.

The obvious focus for tonight will be the threat of severe
weather. Severe Thunderstorm Watch 418 has just been issued until
11 PM this evening for much of the CWA. CAM's continue to be all
over the place, as expected, but the consensus among them is that
there will be some agreement concerning mode, with storms starting
as discrete cells, and eventually evolving into line and bowing
segments. Large hail, along with damaging winds, appear to be the
main threat. There is some potential for tornadoes, but not enough
at this point for a TOR watch. Will be a warm and humid night
across the Northland, with lows ranging from the 50s in the far
north, to the upper 60s to around 70 in the far south.

The frontal boundary will begin to sag to a west-east alignment on
Tuesday, with the brunt of the precipitation stretching from the
Brainerd Lakes, to the Twin Ports, and points south. The heaviest
rainfall on Tuesday is expected from east central Minnesota into
northern Wisconsin. Some potential for severe storms across our
far southern areas on Tuesday, with the best chance just south of
our CWA. Highs will range from the 70s to lower 80s.

.LONG TERM...(Tuesday night through Monday)
Issued at 335 PM CDT Mon Jul 17 2017

The long-term forecast period is highlighted by temperatures near
average, along with a few off-and-on chances of showers and
thunderstorms.

Tuesday night, a mid-level shortwave will be passing just to our
south, which will support a chance of showers and storms, mainly to
the far southeast corner of our forecast area. Another shortwave
will arrive Wednesday afternoon and evening per the 17.12z NAM and
GFS model runs, which will linger through Wednesday night, so it
should be a quick chance of showers and storms. The 17.12z GFS is
hinting at potentially some strong to severe storms over our south
with MLCAPE up to 3000 J/kg. However, the NAM/ECMWF/CMC models are
nowhere near as high with the instability, so confidence in severe
potential for this time frame is very low. However, the Storm
Prediction Center Day 3 convective outlook does have a Marginal Risk
of severe weather just to our south over southern Minnesota. If the
models all trend toward the GFS, this convective risk would creep
farther north. High temperatures Wednesday through Friday will be in
the upper 70s and lower 80s.

A brief dry period will begin Thursday morning, lasting through
early Friday morning, due to sfc high pressure building into the
region from southern Manitoba Canada. However, another series of
shortwaves look to bring off-and-on chances of showers and storms
during the day Friday and through the weekend, especially for
Saturday afternoon and evening. There are some model disagreements
between the GFS/ECMWF/CMC models as the GFS and ECMWF has
precipitation occurring over the Northland by 00z Sunday, yet the
Canadian model has no on-going precipitation at that time. Similar
disagreement between the models exist for Monday, only the model
solutions have flipped among these three. Temperatures from Saturday
through Monday will be a bit cooler compared to the days prior, with
highs in the mid to upper 70s for this period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 619 PM CDT Mon Jul 17 2017

An area of strong to severe thunderstorms are moving through NE MN
at issuance time. When the storms went through BRD, they had
45-55 mph wind gusts and IFR conditions. They will affect HIB/DLH
between 00z-02z with the same conditions. The storms will affect
hyr between 02-06z. After the storms pass, conditions will be vfr
with MVFR conditins in fog. All sites will be VFR during the day
on Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  63  77  57  80 /  80  30  10  10
INL  55  80  52  79 /  60  10   0  20
BRD  66  80  57  82 /  70  50  10  30
HYR  68  85  56  83 /  50  60  30  10
ASX  66  82  56  83 /  60  60  20  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...DAP
LONG TERM...JTS
AVIATION...Stewart
Hazardous weather outlook, Jul 17, 3:43 PM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
343 PM CDT Mon Jul 17 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181245-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
343 PM CDT Mon Jul 17 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Strong to severe thunderstorms are expected to develop across
north-central Minnesota later this afternoon and track eastward
into northeast Minnesota towards this evening. The strongest
storms will be capable of producing large hail and damaging winds,
with a small chance of a tornado. A Severe Thunderstorm Watch has
been issued for all of north-central and northeast Minnesota, as
well as portions of northwest Wisconsin for this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another round of strong to severe thunderstorms are expected
Tuesday, mainly for east central Minnesota into northwest
Wisconsin.

Thunderstorms are possible from central Minnesota to northwest
Wisconsin Wednesday afternoon through Thursday morning.

Thunderstorms are possible across northeast Minnesota and
northwest Wisconsin Friday afternoon, and again Saturday
afternoon through Saturday night.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters will be needed this afternoon into this evening
across much of north-central and northeast Minnesota and portions
of northwest Wisconsin. Please report hail of any size, damaging
winds, and heavy rainfall amounts.

LSZ121-140>148-181245-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
343 PM CDT Mon Jul 17 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Strong to severe thunderstorms will be possible over the western
Lake Superior nearshore waters later this evening and overnight.
Some storms may cause damaging winds, large hail, cloud-to-water
lightning, and heavy downpours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible during the day Tuesday.

Another chance of thunderstorms will be possible Saturday
afternoon through Sunday morning.

JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Jul 17, 6:42 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
642 PM CDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             KEEWATIN                47.40N 93.09W
07/17/2017  M0.75 INCH       ITASCA             MN   AMATEUR RADIO

&&

WM
Special weather statement, Jul 17, 6:42 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Duluth MN
642 PM CDT MON JUL 17 2017

MNZ019-026-180015-
Central St. Louis-South Itasca-
642 PM CDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ITASCA AND WEST CENTRAL
ST. LOUIS COUNTIES...

At 641 PM CDT, a strong thunderstorm was over Keewatin, or near
Hibbing, moving northeast at 15 mph. Dime sized hail was reported
with this storm.

Wind gusts up to 40 mph, penny-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

This storm will be near...
  Hibbing around 655 PM CDT.
  Chisholm around 715 PM CDT.

Other locations impacted by this storm include Leetonia and Kelly
Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4746 9307 4752 9307 4760 9284 4734 9273
      4731 9312 4746 9318
TIME...MOT...LOC 2341Z 244DEG 13KT 4742 9306

JTS
Special weather statement, Jul 17, 6:46 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Duluth MN
646 PM CDT MON JUL 17 2017

MNZ018-026-180015-
North Itasca-South Itasca-
646 PM CDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ITASCA COUNTY...

At 645 PM CDT, a strong thunderstorm was near Deer River, or 16 miles
northwest of Grand Rapids, moving northeast at 25 mph.

Wind gusts up to 40 mph, nickel-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

This storm will remain over mainly rural areas of south central
North Itasca and north central South Itasca Counties, including the
following locations: Wabana Lake, Spider Lake, Gunn Lake, North Star
Lake, Balsam Lake and Lawrence Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4731 9380 4744 9390 4764 9350 4742 9331
TIME...MOT...LOC 2345Z 242DEG 21KT 4742 9376

JTS
Local storm report, Jul 17, 6:54 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
654 PM CDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             BIWABIK                 47.53N 92.35W
07/17/2017  M1.00 INCH       ST. LOUIS          MN   LAW ENFORCEMENT

            REPORTED VIA OFF-DUTY OFFICER THROUGH 911
            CENTER.

&&

BJH
Local storm report, Jul 17, 6:57 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
657 PM CDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             AURORA                  47.53N 92.24W
07/17/2017  E0.25 INCH       ST. LOUIS          MN   PUBLIC

&&

WM
Local storm report, Jul 17, 7:00 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
700 PM CDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             1 S AURORA              47.52N 92.24W
07/17/2017  M0.25 INCH       ST. LOUIS          MN   TRAINED SPOTTER

&&

WM

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:11 PM CDTTornado WarningDLHSaint Louis34 min
Jul 17, 7:23 PM CDTSevere Thunderstorm WarningDLHSaint Louis37 min
Jul 17, 7:30 PM CDTSevere Thunderstorm WarningDLHSaint Louis30 min
Jul 17, 7:39 PM CDTSevere Thunderstorm WarningDLHPine51 min
Jul 17, 7:47 PM CDTSpecial Weather StatementDLHSaint Louis13 min
Jul 17, 7:56 PM CDTSevere Thunderstorm WarningDLHPine49 min
Jul 17, 8:02 PM CDTSpecial Weather StatementDLHSaint Louis28 min
Jul 17, 8:10 PM CDTSpecial Weather StatementDLHSaint Louis20 min
Jul 17, 8:38 PM CDTSpecial Weather StatementDLHLake22 min
Jul 17, 9:27 PM CDTSpecial Weather StatementDLHItasca33 min
Jul 17, 9:52 PM CDTSpecial Weather StatementDLHItasca38 min
Jul 18, 1:54 AM CDTSpecial Weather StatementDLHKoochiching21 min
Jul 18, 2:06 AM CDTSpecial Weather StatementDLHItasca24 min
Jul 18, 2:14 AM CDTSpecial Weather StatementDLHKoochiching16 min
Jul 18, 2:29 AM CDTSpecial Weather StatementDLHItasca16 min
Jul 18, 2:47 AM CDTSpecial Weather StatementDLHItasca28 min
Jul 18, 3:12 AM CDTSpecial Weather StatementDLHItasca33 min
Jul 18, 3:13 AM CDTSpecial Weather StatementDLHItasca32 min
Jul 18, 10:20 AM CDTSpecial Weather StatementDLHCrow Wing25 min
Jul 18, 11:02 AM CDTSpecial Weather StatementDLHAitkin28 min
Jul 18, 11:17 AM CDTSpecial Weather StatementDLHCarlton28 min
Jul 17, 8:36 PM CDTSpecial Weather StatementDLHBurnett, Washburn24 min
Jul 17, 8:52 PM CDTSpecial Weather StatementDLHBayfield23 min
Jul 17, 9:04 PM CDTSpecial Weather StatementDLHWashburn26 min
Jul 17, 9:14 PM CDTSpecial Weather StatementDLHAshland31 min
Jul 17, 9:46 PM CDTSpecial Weather StatementDLHAshland29 min
Jul 18, 11:00 AM CDTSpecial Weather StatementDLHSawyer15 min
Jul 18, 11:23 AM CDTSpecial Weather StatementDLHPrice37 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.